Alert archive / South Carolina / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 50, NWS Wilmington, NC
NWS Wilmington, NC issued this severe thunderstorm warning at May 3, 2003, 10:41 PM EDT for Dillon County, South Carolina. It was in force for 59 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 3, 2003, 10:41 PM EDT (02:41 UTC)
- Expired
- May 3, 2003, 11:40 PM EDT
- In force
- 59 min
- Issued by
- NWS Wilmington, NC
- Area
- Counties, with a storm outline in the text
County Dillon County, SC
The radar
The Wilmington radar (KLTX), 96 km from the middle of the area, began a volume at 02:40 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 3, 6:40 PM EDT | Severe Thunderstorm Watch | SPC | 4 hr |
The nearest sounding before it
Charleston AFB, SC (KCHS), launched 00:00Z, 2.7 hours before the alert went out and 173 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1869 J/kg
- Mixed-layer CIN
- -1 J/kg
- Mixed-layer LCL
- 764 m above ground
- 0-6 km bulk shear
- 26 kt
- 0-1 km storm-relative helicity
- -21 m²/s²
- 0-3 km storm-relative helicity
- -67 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.3
The text
As transmitted, in the capitals the NWS used until 2016.
370
WUUS52 KILM 040241
SVRILM
SCC033-040340-
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WILMINGTON NC
1040 PM EDT SAT MAY 3 2003
THE NATIONAL WEATHER SERVICE IN WILMINGTON NC HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
DILLON COUNTY IN NORTHEAST SOUTH CAROLINA
* UNTIL 1140 PM EDT
* AT 1035 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM WITH LARGE HAIL AND DAMAGING WINDS OVER
DILLON...MOVING SOUTHEAST AT 25 MPH.
* THE SEVERE THUNDERSTORM WILL BE NEAR...
FLOYDALE AT 1045 PM
FORK AT 1055 PM
MORE DANGEROUS THUNDERSTORMS MAY DEVELOP AND AFFECT OTHER COMMUNITIES
IN THE WARNED AREA. THIS STORM HAS A HISTORY OF LARGE HAIL AND
DAMAGING WINDS.
REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY AND ASK
THEM TO RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN WILMINGTON NC.
LAT...LON 3450 7932 3439 7957 3430 7963 3430 7949
3425 7922 3430 7908
TRA
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wilmington, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at May 3, 9:58 PM EDT, 43 minutes earlier.
Area forecast discussion, May 3, 9:58 PM EDT, 43 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WILMINGTON NC 958 PM EDT SAT MAY 3 2003 UPDATE TO PUBLIC PACKAGE WILL COME AFTER WATCH EXPIRES AT 11 PM. FINAL NUMBERS TO BE DETERMINED THEN. MARINE: GOING CWF LOOKS GOOD WITH TWEAKS TO REFLECT CURRENT CONDITIONS. .ILM... .NC...NONE. .SC...NONE. RAN ----------------------PREVIOUS DISCUSSION 300 PM--------------------- SHORT WAVES PASSING N AND JUST S OF AREA OVERNIGHT. AT THE SURFACE...WEDGE OF HIGH PRESSURE BUILDING DOWN THE COAST. WENT WITH HIGH CHANCE N FOR SHOWERS AND THUNDER TO LIKELY SC PORTION OF CWA. WENT WITH GFS MODEL FOR SUN...GIVEN STRENGTH OF WEDGE...EXPECT A DRY DAY. ETA TOO QUICK IN BREAKING DOWN THIS FEATURE. HIGH PRES ALOFT BUILDING ACROSS THE AREA SUN NIGHT INTO MON WHILE SFC HIGH REMAINS IN PLACE. HIGH PRESSURE MOVES OUT TO SEA ON MON AND BY AFTN AND ESPECIALLY AT NIGHT ONSHORE FLOW AND APPROACH OF STRONG SHORT WAVE/WARM FRONT WILL BE ENOUGH FOR AT LEAST SCATTERED SHOWERS AND THUNDERSTORMS. AREA WILL BE IN THE WARM SECTOR TUE AND WED SO ANY SHOWERS AND THUNDERSTORMS SHOULD BE SCATTERED. A FOCUSING MECHANISM COMING IN THE FORM OF A SLOW MOVING COLD FRONT FROM NW GETTING CLOSE ENOUGH LATE WED AND SO INCREASED POPS SLIGHTLY BEGINNING WED NIGHT. FRONT WILL ORIENT ITSELF W TO E AS IT STRUGGLES TO MOVE THROUGH AND S OF THE AREA ON FRI...BEFORE DISSIPATING. KEPT SAT DRY WITH HIGH PRES SITUATED ACROSS NORTHEAST AND RIDGING DOWN THE EAST COAST. PRELIMINARY NUMBERS... ILM 059/072 051/075 5112 LBT 056/073 050/076 5112 FLO 058/074 052/076 6113 MYR 060/073 054/074 6112 MARINE: COLD FRONT EXPECTED TO BE SOUTH OF THE WATERS TONIGHT... SIMILAR TO THE ETA/S POSITION. THINK THE NORTHERN WATERS WILL SEE SOME OF THE SURGE BEHIND THE FRONT CURRENTLY SPREADING OVER EASTERN NC. WEDGE BEGINS TO SET UP LATE SUN AND CONTINUES INTO EARLY MON RESULTING IN NE WINDS ACROSS THE WATERS. AS THE RIDGE OF HIGH PRES SHIFTS OFF THE MID-ATLANTIC COAST MON AND A WARM FRONT LIFTS NE ACROSS THE AREA...WINDS WILL VEER AROUND TO THE SE. RATHER STRONG SOUTHERLY FLOW WILL CONTINUE THROUGH THU WITH SOME STRONG LOW LEVELS WINDS IN PLACE AND A TIGHTENING SURFACE PRESSURE GRADIENT AHEAD OF NEXT COLD FRONT (EXPECTED TO MOVE THROUGH EARLY FRI). HOWEVER...PLAN ON KEEPING WINDS BELOW SMALL CRAFT ADVISORY LEVELS THROUGH THE FORECAST PERIOD. .ILM... .NC...NONE. .SC...NONE. PUBLIC: DIGIORGI MARINE: JAQ
Hazardous weather outlook, May 3, 4:30 AM EDT, 18 hours 11 minutes before
NCZ087-096-099-100-SCZ017-023-024-032>034-039-046-031200- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE WILMINGTON NC 430 AM EDT SAT MAY 3 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST NORTH CAROLINA AND NORTHEAST SOUTH CAROLINA. .TODAY AND TONIGHT... SCATTERED SHOWERS AND THUNDERSTORMS WILL DEVELOP THIS AFTERNOON AND TONIGHT. THERE IS A SLIGHT RISK THAT SOME OF THESE THUNDERSTORMS MAY BECOME SEVERE...WITH THE POTENTIAL TO PRODUCE LARGE HAIL AND DAMAGING WINDS. .SUNDAY THROUGH FRIDAY... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. KREITNER
In the hours before
Local storm report, May 3, 7:44 PM EDT, 2 hours 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON NC
0744 PM EDT SAT MAY 03 2003
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0741 PM LUMBERTON NC 1.75 IN HAIL
05/03/03 ROBESON HAIL FALLING AT 911
CENTER.
RANLocal storm report, May 3, 9:04 PM EDT, 1 hour 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON NC
0904 PM EDT SAT MAY 03 2003
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0901 PM 2 NW FAIRMONT NC 0.75 IN HAIL
05/03/03 ROBESON SKYWARN SPOTTER REPORT.
0854 PM 4 SW BLADENBORO NC 1.00 IN HAIL
05/03/03 BLADEN QUARTER TO DIME SIZED HAIL
COVERING THE GROUND ON
HIGHWAY 242 NEAR LENNONS
CROSSROADS.
0822 PM BLADENBORO NC 1.00 IN HAIL
05/03/03 BLADEN DEPUTY REPORTED QUARTER
SIZED HAIL ON CABBAGE ROAD
IN BLADENBORO.
RANLocal storm report, May 3, 9:31 PM EDT, 1 hour 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON NC
0931 PM EDT SAT MAY 03 2003
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0914 PM PROCTORVILLE NC 1.25 IN HAIL
05/03/03 ROBESON AT THE INTERSECTION OF NC
HIGHWAYS 2214 AND 2220...4
INCHES OF QUARTER TO HALF
DOLLAR SIZED HAIL WAS
COVERING THE ROAD.
RANLocal storm report, May 3, 9:40 PM EDT, 1 hour 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON NC
0940 PM EDT SAT MAY 03 2003
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0934 PM WHITEVILLE NC 1.00 IN HAIL
05/03/03 COLUMBUS PUBLIC REPORT OF QUARTER
TO DIME SIZED HAIL.
0930 PM FAIRMONT NC 0.88 IN HAIL
05/03/03 ROBESON SPOTTER REPORT OF DIME TO
NICKEL SIZED HAIL.
0915 PM EVERGREEN NC 1.75 IN HAIL
05/03/03 COLUMBUS PUBLIC REPORT OF GOLFBALL
SIZED HAIL. HAIL BEGAN AT
915 PM AND LASTED FOR 30
MINUTES.
RANLocal storm report, May 3, 9:52 PM EDT, 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON NC
0952 PM EDT SAT MAY 03 2003
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0940 PM 5 NNE BENNETTSVILLE SC 1.00 IN HAIL
05/03/03 MARLBORO SPOTTER REPORTED QUARTER
SIZED HAIL IN LESTER.
RANLocal storm report, May 3, 10:33 PM EDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON NC
1033 PM EDT SAT MAY 03 2003
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1028 PM 7 W LELAND NC 1.00 IN HAIL
05/03/03 BRUNSWICK REPORTED BY SKYWARN
SPOTTER JUST INSIDE THE
BRUNSWICK COUNTY LINE ON US
HIGHWAY 74/76
1020 PM LITTLE ROCK SC 1.50 IN HAIL
05/03/03 DILLON REPORTED BY DILLON COUNTY
911
0945 PM MCCOLL SC WIND DAMAGE
05/03/03 MARLBORO TREES DOWNED BY HIGH
THUNDERSTORM WINDS. PEA
SIZE HAIL AND URBAN HIGHWAY
FLOODING ALSO REPORTED.
TRAThe office that day
Everything else NWS Wilmington, NC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 3, 9:08 PM EDT | Severe Thunderstorm Warning | ILM | Marlboro | 82 min |
| May 3, 10:00 PM EDT | Severe Thunderstorm Warning | ILM | Dillon | 45 min |
| May 3, 11:13 PM EDT | Severe Thunderstorm Warning | ILM | Horry | 92 min |
| May 4, 12:39 AM EDT | Severe Thunderstorm Warning | ILM | Horry | 36 min |
| May 4, 2:07 AM EDT | Severe Thunderstorm Warning | ILM | Florence | 53 min |
Nearby
Severe Thunderstorm Warnings in South Carolina, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.